Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Salt Lake City, UT

May 20, 2018Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 20, 2018, 2:33 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 2:33 PM MDT (20:33 UTC)
Expired
May 20, 2018, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS55 KSLC 202033
FFWSLC
UTC017-055-202330-
/O.NEW.KSLC.FF.W.0001.180520T2033Z-180520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
233 PM MDT SUN MAY 20 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South central Wayne County in southern Utah...

* Until 530 PM MDT
    
* At 232 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over Capitol Reef National Park including Pleasant 
  Creek and Capitol Gorge through their termination in the Fremont 
  River. 

* Flash flooding will occur across northeastern Garfield and south 
  central Wayne Counties including Pleasant Creek and Capitol Gorge 
  inside Capitol Reef National Park.

LAT...LON 3829 11106 3819 11109 3810 11131 3820 11134

$$

CRK
1 follow-up statement
794 
WGUS75 KSLC 202145
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
345 PM MDT SUN MAY 20 2018

UTC017-055-202330-
/O.CON.KSLC.FF.W.0001.000000T0000Z-180520T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
345 PM MDT SUN MAY 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

At 343 PM MDT, Doppler radar indicated thunderstorms have weakened 
across the area, however runoff from earlier rainfall is likely 
producing flash flooding along Pleasant Creek and Capitol Gorge 
within Capitol Reef National Park. The threat for flash flooding 
will remain through 530 PM. 

LAT...LON 3829 11106 3819 11109 3810 11131 3820 11134

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 20, 9:34 AM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, May 20, 9:34 AM MDT, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
934 AM MDT Sun May 20 2018

.SYNOPSIS...A upper level disturbance over southern Utah this
morning will move northeast across central and northern Utah this
afternoon and evening. A drier southerly flow will set in Monday
ahead of a storm system that will create more unsettled weather
Tuesday into Wednesday. A ridge will build in for the end of the
week.

&&

.DISCUSSION...Satellite imagery showing a well defined negatively
tilted shortwave over southern Utah this morning. This feature
will move northeast across central and northern Utah and into
southwest Wyoming this afternoon and evening. Isolated showers and
thunderstorms are expected to develop over the central mountains
this morning and spread into the adjacent valleys by midday and
into the southern Wasatch Front early this afternoon. The prime
time for showers and thunderstorms for the central Wasatch Front
and Mountains will be between 1pm and 4pm. Davis county will see
thunderstorms prior to 3pm, but farther north they may hold off
until after 5pm. The lapse rates at Provo and SLC show 9C/km up
through 500mb and the Lifted Index of -2 this afternoon with a
CAPE over 450 at Provo. These indices along with numerous high
resolution models showing convective activity from the central
mountains northward across northern Utah into southwest Wyoming
prompted the update for higher PoPs today. Some of these storms
could contain small hail and gusty winds to 40+ mph. Also lowered
the temps across the central and southern Wasatch Front and
Mountains, Wasatch Back and the Uintas for this afternoon due to
more showers and heavier cloud cover.

Farther south have removed some PoPs for this morning and this
afternoon in the valleys near the Arizona border as this area
will be under the subsidence region behind the aforementioned
shortwave.

&&

.AVIATION...Southeast winds at the SLC terminal are expected to
shift to the northwest between 18Z and 20Z. Showers and
thunderstorms are expected to develop early this afternoon and
move across the area. This will result in periods of gusty and/or
erratic winds this afternoon near any showers/thunderstorms, with
the highest impact period between 19-23Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 20, 9:22 AM MDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
922 AM MDT Sun May 20 2018

UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
922 AM MDT Sun May 20 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop this afternoon across
much of the area. The strongest storms will be capable of brief,
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, May 20, 1:14 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
114 PM MDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND GST     3 ENE MONROE            38.63N 112.06W
05/20/2018  M60 MPH          SEVIER             UT   MESONET

            SIGNAL PEAK RAWS. TIME ESTIMATED.

&&

CRK
Special weather statement, May 20, 1:56 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
156 PM MDT SUN MAY 20 2018

UTZ002-003-007-202045-
Wasatch Mountains I-80 North UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
156 PM MDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS...NORTHWESTERN
SALT LAKE AND SOUTHWESTERN MORGAN COUNTIES UNTIL 245 PM MDT...

At 155 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near West Valley City...moving northeast at 15
mph.

Pea size hail and wind gusts of 40 to 55 mph will be possible.

A wind gust to 58 mph was just reported at the Salt Lake City
Airport.

Locations impacted include...
Salt Lake City, West Valley City, Murray, Bountiful, Farmington, West
Jordan, Taylorsville, Kaysville, South Salt Lake, North Salt Lake,
Centerville, Woods Cross, West Bountiful, Kearns, Magna, Oquirrh,
Millcreek, Sugarhouse and University Of Utah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4061 11199 4072 11218 4102 11196 4086 11168
TIME...MOT...LOC 1955Z 216DEG 14KT 4073 11204

CRK
Local storm report, May 20, 1:58 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
158 PM MDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND GST     SALT LAKE CITY          40.78N 111.87W
05/20/2018  M58 MPH          SALT LAKE          UT   MESONET

            CENTER FIELD SENSOR AT SALT LAKE CITY AIRPORT

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 1:56 PM MDTSpecial Weather StatementSLCSalt Lake49 min
May 20, 2:49 PM MDTSpecial Weather StatementSLCSalt Lake, Utah41 min
May 20, 3:05 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah25 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.